Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Las Vegas, NV

July 29, 2018Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2018, 2:55 PM PDT for Clark County, Nevada. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2018, 2:55 PM PDT (21:55 UTC)
Expired
Jul 29, 2018, 3:45 PM PDT
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:15 PM PDTHAIL 11 Ese Red Rock Canyon, NVPUBLIC REPORT OF QUARTER SIZE HAIL VIA SOCIAL MEDIA IN RED ROCK CANYON NATIONAL PARK. TIME ESTIMATED FROM RADAR.
Jul 29, 3:15 PM PDTHAIL 11 Ese Red Rock Canyon, NVPUBLIC REPORT OF QUARTER-SIZE HAIL VIA SOCIAL MEDIA IN RED ROCK CANYON NATIONAL PARK. TIME ESTIMATED FROM RADAR.
Jul 29, 3:32 PM PDTHAIL 0.885 Wnw Mountains Edge, NVNICKEL SIZED HAIL REPORTED NEAR THE INTERSECTION OF HIGHWAY 160 AND HIGHWAY 159.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2562 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS55 KVEF 292155
SVRVEF
NVC003-292245-
/O.NEW.KVEF.SV.W.0030.180729T2155Z-180729T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
255 PM PDT SUN JUL 29 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clark County in southern Nevada...

* Until 345 PM PDT.

* At 254 PM PDT, a severe thunderstorm was located over Spring
  Mountain Ranch, or near Blue Diamond, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Blue Diamond, Red Rock Canyon, Enterprise, Summerlin, and Spring 
  Mountain Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3617 11536 3610 11533 3598 11530 3597 11544
      3609 11549 3615 11552
TIME...MOT...LOC 2154Z 000DEG 0KT 3609 11542 

HAIL...<.75IN
WIND...60MPH
 
$$

AB
2 follow-up statements
860 
WWUS55 KVEF 292221
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
321 PM PDT SUN JUL 29 2018

NVC003-292245-
/O.CON.KVEF.SV.W.0030.000000T0000Z-180729T2245Z/
Clark NV-
321 PM PDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR SOUTHWESTERN CLARK COUNTY...

At 320 PM PDT, a severe thunderstorm was located over Spring Mountain
Ranch, or near Blue Diamond, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Blue Diamond, Red Rock Canyon, Enterprise, Summerlin, Rocky Gap
Campground, Spring Mountain Ranch and Red Rock Canyon Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3617 11536 3610 11533 3598 11530 3597 11544
      3609 11549 3615 11552
TIME...MOT...LOC 2220Z 000DEG 0KT 3609 11542 

HAIL...<.75IN
WIND...60MPH
 
$$

AB
116 
WWUS55 KVEF 292239
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
339 PM PDT SUN JUL 29 2018

NVC003-292249-
/O.EXP.KVEF.SV.W.0030.000000T0000Z-180729T2245Z/
Clark NV-
339 PM PDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARK COUNTY WILL
EXPIRE AT 345 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3617 11536 3610 11533 3598 11530 3597 11544
      3609 11549 3615 11552
TIME...MOT...LOC 2239Z 000DEG 0KT 3610 11542 

$$

AB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:13 PM PDT, 42 minutes earlier.

Area forecast discussion, Jul 29, 2:13 PM PDT, 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
213 PM PDT Sun Jul 29 2018

.SYNOPSIS...Warm conditions expected through the week, though
temperatures will be a few degrees cooler than observed over the
past few days. Increasing thunderstorm chances are expected Monday
through Thursday with gradually decreasing coverage expected by next
weekend.
&&

.SHORT TERM...Tonight through Tuesday.

So far this afternoon, thunderstorms has primarily been confined to
the terrain across Clark and northern Mohave counties. This trend
will continue through the afternoon, with most convection locked in
over the terrain due to a very light steering flow. With fairly
large dewpoint depressions still in place combined with adiabatic
lapse rates, modest DCAPE overlaps areas of greatest instability -
Lincoln, Clark, central/northern Mohave counties. Thus, stronger
thunderstorms that develop may produce isolated flash flooding and
gusty outflow winds. Further south across southern San Bernardino
County and lower Colorado River, cloud cover has limited diurnal
heating and destabilization thus far. Clearing is expected over the
next several hours, however there is question on whether
destabilization can be achieved. This evening, guidance has backed
off on the strength of westward propagating cold pool from central
Arizona into northwestern Arizona. Even though CAMs have backed off,
cold pool propagation would favor an easterly to northeasterly
direction this evening. So, even if convection dissipates along the
cold pool, strong outflow winds may sweep across central/southern
Mohave County and into the Colorado River valley - confidence is
low. Convection should wane this evening with the loss of diurnal
heating.

Thunderstorm coverage will push further north and west Monday and
Tuesday as high pressure itself slightly east of the area.
Confidence is low on which areas will see more thunderstorm coverage
over another as vort lobes are suggested to periodically rotate
around the ridge over the next few days. This dynamic forcing may
allow convective activity to flourish or it may limit it with
blanketing cloud cover. At the moment confidence is too low to make
the call on which day or days will be more active than others. Stay
tuned to the forecast to get the latest details.

Outside of thunderstorm and cloud influences, temperatures will
remain near or slightly above July normals through the week.

.LONG TERM...Wednesday through Saturday.

The main area of high pressure will remain in place over the
southwestern US through the end of the week. With continued high
PWATs in place as well as sufficient afternoon destabilization, kept
most of the area for Wednesday and Thursday, with heavy rain and
flash flooding possible. By Friday, the ridge starts to break down
somewhat as a trough moves through the Pacific Northwest. While the
main trough will stay far to the north of us, the area of high
pressure should weaken along with the south flow, drying things out
slightly and decreasing precipitation chances for the first part of
the weekend. Longer range models show some disagreement in how that
will effect precipitation chances, with the Ecmwf being rather dry
but the GFS still pumping out QPF through out much of the area.
Based on moisture profiles and instability, backed off on
precipitation chances slightly for areas north and west of I-15,
with the best chances for any kind of thunderstorm activity being
over Mohave County.

Looking ahead, the lull in monsoonal moisture should be a short
lived lull as the ridge builds back in starting Sunday and moisture
as well as precipitation chances gradually increases.

Temperatures will remain slightly above normal through the week,
though should be a bit cooler than what we have been experiencing
this past week. The biggest change to temperatures was on Wednesday
per guidance trends. Otherwise, little change was made to the
temperatures forecast for the second half of next week.
&&

.AVIATION...For McCarran...East to southeast winds will become
southwesterly after about 02Z around 10 kt.  A few thunderstorms are
possible around the area, mainly over the mountains this evening.
While storms are not expected in the Las Vegas Valley, outflow winds
could affect the terminal.  Winds on Monday will begin light and
variable than transition to more easterly late morning. Thunderstorm
activity should be more prevalent on Monday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical diurnal wind patterns are expected for most of
the regional TAF sites outside of the Colorado River Valley.  Near
KIFP and KEED...breezy south winds with gusts to 20 knots are likely
through the evening. A few thunderstorms will develop across the
higher terrain of southern Nevada and Northwest arizona, potentially
building southwest towards the Colorado River in the late evening
and overnight. Smoke will continue to lower vsby at KBIH overnight
into Monday.  Thunderstorm activity will be more widespread on
Monday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM....Wolf
AVIATION.....Berc

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:39 PM PDTAreal Flood AdvisoryVEFClark2 hr
Jul 29, 2:51 PM PDTAreal Flood AdvisoryVEFClark39 min
Jul 29, 3:02 PM PDTFlash Flood WarningVEFClark3 hr
Jul 29, 3:28 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.